Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
297 Posts
Discussion Starter · #1 ·
As some of you may know, I am a long time sufferer of chronic constipation. Over the past 20 plus years, I have tried everything under the sun to get relief, including Zelnorm and Amitiza. Eventually, everything stops working except for bisacodyl based stimulant laxatives (Dulcolax). I don't take it every day as I know it is not that healthy an option. I use it every 3 to 5 days - when the buildup gets uncomfortable. The good news is that it works. The bad news is that it causes other painful symptoms like abdominal cramping before it works. One symptom which has developed over the last few months is terrible distention. I take three tablets at bedtime. I can usually sleep through the night before a stomach ache wakes me up about 6 AM or so. I usually cannot go until about 9:30 or 10, so there is a period where I am uncomfortable with cramping. I can deal with that. But, lately, my abdomen and stomach are also hugely distended when I wake up. My normally flat stomach looks like I swallowed a volleyball. It is tight as a drum and is sore to the touch. I can't even get into my jeans. All of this goes away after two or three bowel movements, but I am worried that I may be having some kind of dangerous reaction to the bisacodyl. Has anyone else experienced this with a stimulant lax?
 

·
Registered
Joined
·
94 Posts
How long have you been taking them on a regular basis? If it was me I'd get checked out with my doctor, making sure he/she knows about the Dulcolax. I'm no expert but I wouldn't have thought it was safe to take these regularly for a very long period (ie. years), so it could be a reaction if you've been on them for that sort of time.
 

·
Community Manager
Joined
·
13,177 Posts
hi sean i haven't had that particluar experience with ducolax (i take a generic store brand) but i really sympathize with your situation. it's unsettling when we finally find something that works and then later problems develop.just some thoughts--are you taking ducolax within an hour of taking any acid reducers like prilosec, mylanta, other antacids or acid reducers or milk or yogurt? the ducolax website (link below) says that could cause cramping and problems.also--maybe switching to another type of ducolax--like a generic if you're presently taking the brand name or vice versa--would help--since the other ingredients would be slightly different. maybe you've developed a sensitivity to one of the inactive ingredients in ducolax. or you could try correctol--the active ingredient in that is the same as ducolax--5 mg bisacodyl. or maybe even switching to a new box of the same brand you're taking now--maybe (and i know this is a long shot) the current box you are using is a bad batch or there is something slightly different about it???good luck. hope that whatever this is it is just temporary and that you can keep on taking ducolax. it really helps me and i'd feel totally lost without it. http://www.dulcolax.com/com/com/Main/FAQ/p...ients/index.htm
 

·
Registered
Joined
·
36 Posts
Sean,I don't have any technical info to offer, but I wanted to say I feel for you. That sounds horrible. I hope you find something that works forever in the future.
 

·
Registered
Joined
·
63 Posts
I sometimes get this with bisacodyl too Sean. My stomach will get bloated and I won't be able to fit into any of my jeans and terrible cramping. When its that bad I usually end up having to use my enema every day for about three or four days before I am cleaned out.
 
1 - 5 of 5 Posts
Top